Minnesota, 2021

Drought in Minnesota, July 20 to 31, 2021

July 20 to 31, 2021 · NWS DLH · 7 events in 7 counties and zones

A prolonged dry spell across northeastern Minnesota continued into July with rainfall deficits of 3 to 9 inches observed for the year through the middle of the month. Drought conditions spread across the entirety of northeastern Minnesota through the month with little relief expected as a warm dry pattern looks to remain in place into August.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A prolonged dry spell across northeastern Minnesota continued into July with rainfall deficits of 3 to 9 inches observed for the year through the middle of the month. Drought conditions spread across the entirety of northeastern Minnesota through the month with little relief expected as a warm dry pattern looks to remain in place into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 20, 5:36 AM CST, 24 minutes earlier.

Area forecast discussion, Jul 20, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
636 AM CDT Tue Jul 20 2021

.DISCUSSION...(Today through Monday)
Issued at 428 AM CDT Tue Jul 20 2021

Summary: Dense Fog will continue for portions of northeast Minnesota
this morning. There will be periodic chances for scattered light
rain throughout the remainder of the week. Expect a brief reprieve
from the very warm temps we saw this past weekend, with highs in the
70s for most locations today and tomorrow. Very warm temps in the
upper 80s to low 90s return for the latter half of the week and into
the weekend.

Wildfire smoke will continue to impact the area today due to
northeasterly flow behind yesterday's cold front. This smoke has
provided numerous cloud condensation nuclei, enhancing fog
development this morning. Expect fog to continue until dewpoint
depressions increase later this morning. High pressure developing
over Ontario will keep most of the CWA dry today. A few locations
around the Brainerd Lakes may see scattered showers and
thunderstorms this afternoon and evening due to the cold front
becoming stationary south of the area. Expect high temps in the 70s
for most locations today as northeast flow advects cooler air from
Lake Superior inland. One thing of note regarding the northeast flow
will be the enhanced risk for rip currents in the Twin Ports today.
A Beach Hazard Statement is in effect until this evening due to the
likelihood of rip currents developing and the resulting dangerous
swimming conditions.

The pattern on Wednesday into Friday will be relatively constant,
with a ridge to the west of the area and a trough to our east. A
series of shortwaves crossing the area in the latter half of the
workweek may develop scattered showers and thunderstorms. While this
will help provide some much needed rainfall, not every location will
see rain and those that do are likely to only see small amounts of
rain accumulation. A better chance for widespread rainfall comes
Friday as the ridge to our west breaks down and a cold front
propagates across the area Friday into Saturday. Precip associated
with this front will be out of the area by Saturday afternoon, with
dry conditions likely over the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 636 AM CDT Tue Jul 20 2021

A mix of MVFR and IFR conditions will continue this morning across
northeast Minnesota and northwest Wisconsin in stratus, fog and
smoke. Ceilings will slowly lift through the day in the Arrowhead
of Minnesota where the stratus is most widespread. Otherwise,
expecting visibility reductions in smoke at all terminals through
the day. Scattered rain showers and isolated thunderstorms are
possible at KBRD late this morning and through tonight. Scattered
rain showers and isolated thunderstorms are forecast to spread
across northeast Minnesota and northwest Wisconsin late tonight
into Wednesday.

&&

.MARINE...
Issued at 428 AM CDT Tue Jul 20 2021

Northeast flow is expected today as high pressure builds over
Ontario. Winds will be breezy, with areas along the South Shore and
the North Shore from Two Harbors to Duluth seeing speeds of 15 to 20
knots with gusts up to 25 knots. These gusty winds are expected to
build waves as high as 2 to 4 feet near the Twin Ports and up to 5
feet in the outer Apostle Islands as well as from Oak Point to
Saxon Harbor. Small Craft Advisories remain in effect until noon.

Winds remain northeasterly tonight into tomorrow, but a weakening
pressure gradient will reduce wind speeds. This in turn will also
reduce the highest wave heights to 1 to 3 feet. A weak low pressure
system is expected to cross western Lake Superior tomorrow, which
may result in scattered showers and thunderstorms. Severe weather is
not expected. The potential for rain will continue through Wednesday
night with showers and storms lingering into Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  53  72  60 /  20  20  40  50
INL  78  56  76  58 /  20  40  50  50
BRD  87  60  84  66 /  40  30  20  30
HYR  77  52  77  62 /  20  20  30  40
ASX  70  50  76  60 /  10  20  30  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.

MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ018-025-
     026-033>036.

     Beach Hazards Statement through this evening for MNZ037.

LS...Small Craft Advisory until noon CDT today for LSZ144>148-150.

&&

DISCUSSION...Unruh
AVIATION...PA
MARINE...Unruh
Hazardous weather outlook, Jul 20, 3:56 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
456 AM CDT Tue Jul 20 2021

MNZ010>012-019>021-037-038-WIZ001>004-006>009-211000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-Carlton/South St. Louis-Pine-Douglas-
Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
456 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Smoke from wildfires in Ontario and Manitoba will persist over
portions of the Northland. An Air Quality Alert is in effect over
portions of northern Minnesota into Wednesday morning.

Isolated to scattered rain showers and thunderstorms are forecast
from the Leech Lake and Brainerd Lakes areas through the St.
Croix River Valley today. Severe weather is not expected.

There will be a High Risk of rip currents today along the beaches
in the Twin Ports area, including along Park Point. A Beach
Hazards Statement is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be several chances for thunderstorms throughout the
week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

LSZ121-140>148-150-211000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
456 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast winds will increase this morning with gusts of 20 to 25
knots expected. Waves will also build to 3 to 5 feet at the
western end of Lake Superior and along the South Shore and Outer
Apostle Islands. Small Craft Advisories have been issued from Two
Harbors to the Twin Ports and along most of the South Shore.
Please see the latest Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be several chances of thunderstorms Tuesday through
next weekend.

MNZ018-025-026-033>036-211000-
North Itasca-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-
456 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect through 10 AM CDT today.
Visibility below one quarter mile is expected.

Smoke from wildfires in Ontario and Manitoba will persist over
portions of the Northland. An Air Quality Alert is in effect over
portions of northern Minnesota into Wednesday morning.

Isolated to scattered rain showers and thunderstorms are forecast
from the Leech Lake and Brainerd Lakes areas through the St.
Croix River Valley today. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be several chances for thunderstorms throughout the
week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southern St. Louis / Carlton

When
July 20, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across central St. Louis County by the middle of July. Areas of D2 Severe Drought entered into the southern portion of St. Louis County on July 20 and persisted through the end of the month as the warm and dry pattern continued.

Drought, Northern Aitkin

When
July 20, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across Aitkin County by the latter half of July. D2 Severe Drought spread across almost the entirety of the county on July 20 and persisted through the end of the month as the warm and dry pattern continued.

Drought, Southern Aitkin

When
July 20, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across Aitkin County by the latter half of July. D2 Severe Drought spread across almost the entirety of the county on July 20 and persisted through the end of the month as the warm and dry pattern continued.

Drought, Southern Itasca

When
July 20, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across Itasca County by the latter half of July. D2 Severe Drought spread across the entirety of the county as of July 20 as the warm and dry pattern persisted.

Drought, Northern Cook / Northern Lake

When
July 20, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across Lake and Cook counties by the latter half of July. D2 Severe Drought spread across the entirety of both counties as of July 20 as the warm and dry pattern persisted.

Drought, Southern Cook

When
July 20, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Drought Monitor
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Rainfall deficits of 5 to 9 inches were observed across southern Cook County by the latter half of July. D2 Severe Drought spread across the entirety the county as of July 20 as the warm and dry pattern persisted.

Drought, Southern Lake

When
July 20, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Rainfall deficits of 5 to 9 inches were observed across southern Lake County by the latter half of July. D2 Severe Drought spread across most of the southern part of the county county as of July 20 as the warm and dry pattern persisted.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970560, 970561, 970562, 970563, 970564, 970565, 970566.